Topic 1 for Scout School:

Introduction to the class, scouting as the cornerstone of IPM, and the basic tools of scouting

February 1, 2023 6:00-7:30 pm

Moderated by Stephanie

Only Certificate Participants (6:00-6:30):

The class will meet on zoom.

<u>6:00 – 6:05 (5 minutes)</u>: All of us will introduce ourselves and discuss our background with respect to the class. We may want to share contact information for instructors in the online course shell. Stephanie will review important navigational aspects of zoom (mute, chat, share screen).

6:05 - 6:10 (5 minutes): Participants will introduce themselves and we will ask them to share their goals.

The format for participants introducing themselves will vary depending on the number of people enrolled in the class. If there is time, we will ask students to introduce themselves verbally on zoom (provide name, preferred pronouns, and place working or going to school).

We will ask the following questions as a poll on zoom:

1. How long have you worked in the greenhouse industry: -less than 5 years, 5-10 years, 10-20 years, 20-30 years, more than 30 years

2. How and where do you plan to use scouting in the future:

-I plan to scout in a greenhouse that I own or work in regularly, I plan to work as a professional scout, I'm not sure how I will be using scouting in the future

3. Which of the following disease problems are you most interested in learning to scout for: -Botrytis, Powdery Mildew, Downy Mildew, Viruses, Pythium, Phytopthora, or Other

4. Which of the following insect/mite problems are you interested in learning to scout for:
-Western Flower Thrips, Aphids, Whiteflies, Spider Mites, Fungus Gnats, Shore Flies, Mealybugs,
Scale

5. Do you have a greenhouse you plan to use for scouting activities? If so, could you let us know what type/size of greenhouse you will be in when you scout?

6. What crops have you grown or scouted in the past? What crops do you plan to grow and scout in the future?

We might also want them to type into the chat (or if the group is small enough, just tell us), what they most want to get out of this program.

6:10 - 6:15 (5 minutes): We (Stephanie unless someone else would like to do this) will cover the mechanics of the class. This will include discussing how the online course works, showing the students the moodle launching page and making sure that everyone is able to access it, expectations for getting the certificate, and any other necessary information.

6:15-6:20 (5 minutes or less): Stephanie will discuss the assignment for this week

<u>6:20 – 6:25 (5 minutes)</u>: We (Stephanie) will ask them to open their box and make sure they have everything they need in it. Stephanie will show them the equipment they received in their box.

<u>6:25-6:30:</u> Break for certificate students; nothing is planned for this time to allow for the webinar folks to join on zoom.

Everyone (6:30-7:30):

<u>6:30 - 6:42 (12 minutes)</u>: Stephanie will give a very quick zoom etiquette overview (please mute yourself, post questions in chat – they will be answered at the end, please answer zoom questions to receive pesticide credits). She will discuss the goals of Scouting and review of tools that are useful in scouting (supplemental videos online to provide more details on this topic are listed below). Elise's video discussing the tools she uses will be played.

<u>6:42-6:45 (3 minutes or so)</u>: Stephanie will post an attendance question on zoom and will provide some time to switch presentations to John and/or Cheryl.

<u>6:45 – 7:09 (24 minutes)</u>: John and/or Cheryl will discuss identification of fungus gnats, shore flies, drain flies, insects that are lookalikes, and the biocontrol for these insects.

<u>7:09-7:11 (2 minutes)</u>: An additional attendance question will be posted and time will be given to switch presentations.

<u>7:11 – 7:25 (14 minutes)</u>: Margery will discuss root rot diseases caused by fungi and water molds. She will provide a handout on 'Intro to Diseases' that we can share on Moodle and as a pdf shared in zoom chat.

7:25 – 7:30 (5 minutes): Questions for all presenters

Materials that will be shared as supplemental resources on Moodle:

Raymond Cloyd introduction to scouting

Video of Elise talking about using tools for scouting (will share on moodle and also play in the webinar)

John's handout on magnification tools

Leanne's video on identifying insects on sticky cards

Assignment

Please visit the greenhouse you plan to use for your scouting assignments. Consider the following questions and post answers to them on Moodle:

-What are the primary crops growing in the greenhouse?

-Did you meet the greenhouse grower? If so, did you discuss any particular challenges or goals regarding scouting?

Try out your hand lens and optivisor. Did they work well for you? Do you have a preference for one over the other? We can discuss any issues or concerns with the tools you will use for scouting at the next meeting.

Try a potato wedge for scouting for fungus gnats and soil predators. We will discuss what was observed in Session 4 (added by CFS)